Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 14, 2021Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 14, 2021, 9:45 PM CDT for Shelby County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 9:45 PM CDT (02:45 UTC)
Expired
Aug 14, 2021, 10:15 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 23 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1806 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1806 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS84 KBMX 150245
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
945 PM CDT Sat Aug 14 2021
 
ALZ025-150315-
Shelby AL-
945 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Shelby
County through 1015 PM CDT...

At 945 PM CDT, Doppler radar was tracking a strong thunderstorm over
Indian Springs Village, or near Hoover. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Hoover, Pelham, Indian Springs Village, Oak Mountain Amphitheater,
Meadowbrook, Oak Mountain State Park and Hoover Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3340 8667 3333 8667 3330 8675 3336 8682
      3337 8680 3337 8678 3339 8678 3339 8676
      3340 8675 3342 8675 3342 8674
TIME...MOT...LOC 0245Z 059DEG 1KT 3336 8674 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 14, 8:51 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 14, 8:51 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
851 PM CDT Sat Aug 14 2021

.SHORT TERM...
/Updated at 0826 PM CDT Sat Aug 14 2021/

Very slow moving thunderstorms were lingering in two areas this
evening. An easterly wave over east Alabama was the most active
area of storms, generally from Troy to Dadeville to Heflin. The
area was propagating westward, but has since stalled as its
encounters an upper trof over northwest Alabama. Ongoing
convection along and north of I-20 was developing in an area
ahead of a upper level trof moving in from the northwest. Earlier
thinking was that storms would be done by 10 pm, but will need to
extend until midnight.

58/rose

.LONG TERM...
/Updated at 0305 PM CDT Sat Aug 14 2021/

The main issues in the long term continue to hinge on what the
remnants of "Fred" do. We can be pretty sure that rain chances
will increase significantly in the Monday night to Tuesday night
time frame, as "Fred" or its remnants move across the state.
Obviously, a fully redeveloped "Fred" would bring at least a
small threat of gusty winds, as well as a tornado risk. Will play
the wait and see game.

Anything left of "Fred" should be beyond our area perhaps by
Wednesday, or certainly by Thursday. That will return our area to
a more climatologically typical air mass regime, with fairly high
diurnally driven POPs.

/61/

&&

.AVIATION...
00Z TAF Discussion.

Isolated showers/tstms will continue across Central Alabama thru
02z with highest tstm chances at KMGM. Outside convective areas,
VFR conds will prevail. Sct to numerous tstms will develop after
17z with best coverage along an inverted low level trof. The trof
will be positioned near the I-20 corridor Sunday afternoon.

58/rose

&&

.FIRE WEATHER...

A hot and humid weather pattern featuring daily afternoon and
evening thunderstorms will continue through Monday with RH values
remaining above 50 percent. Winds should remain light through
Sunday with an increase for Monday and Tuesday. Additional
rainfall is possible from tropical system Fred on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  87  69  87  70 /  40  80  70  60  40
Anniston    72  88  71  86  72 /  40  70  60  60  40
Birmingham  73  89  71  87  72 /  40  70  60  60  40
Tuscaloosa  74  90  72  87  72 /  40  70  60  50  30
Calera      73  88  72  86  72 /  40  70  60  50  40
Auburn      72  87  71  84  71 /  40  50  40  50  60
Montgomery  73  90  72  88  72 /  40  50  40  50  50
Troy        72  89  71  86  72 /  30  50  30  60  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 14, 4:58 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
458 PM CDT Sat Aug 14 2021

ALZ011>015-017>050-160100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
458 PM CDT Sat Aug 14 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A tropical system will move northward across Central Alabama on
Tuesday. There is a low confidence threat for wind gusts of 30 to 35
mph and localized flooding across southern portions of Central
Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 14, 9:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
945 PM CDT Sat Aug 14 2021

ALZ025-150315-
Shelby AL-
945 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Shelby
County through 1015 PM CDT...

At 945 PM CDT, Doppler radar was tracking a strong thunderstorm over
Indian Springs Village, or near Hoover. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hoover, Pelham, Indian Springs Village, Oak Mountain Amphitheater,
Meadowbrook, Oak Mountain State Park and Hoover Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3340 8667 3333 8667 3330 8675 3336 8682
      3337 8680 3337 8678 3339 8678 3339 8676
      3340 8675 3342 8675 3342 8674
TIME...MOT...LOC 0245Z 059DEG 1KT 3336 8674

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:37 PM CDTSpecial Weather StatementBMXJefferson23 min
Aug 15, 4:41 PM CDTSpecial Weather StatementBMXWalker, Winston34 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.